Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Jackson, MS

March 30, 2002Carroll County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 10:17 PM CST for Carroll County, Holmes County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 10:17 PM CST (04:17 UTC)
Expired
Mar 30, 2002, 10:45 PM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Carroll County, MS, Holmes County, MS

What was reported inside it

TimeReportWhereRemark
Mar 30, 10:30 PM CSTHail 0.75Carrollton, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 310417
SVRJAN
MSC015-051-310445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1017 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  NORTHEAST HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1045 PM CST

* AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST...OR ABOUT 10 MILES NORTH OF
  DURANT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WEST AT 1020 PM CST
  BE NEAR VAIDEN AT 1035 PM CST

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:15 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 30, 10:15 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CST SAT MAR 30 2002

THREAT OF SEVERE WEATHER CONTINUES THROUGH MIDNIGHT. UPDATED TEMP
FORECASTS MAINLY NRN ZONES. NEXT ROUND OF WEATHER MOVING EAST FROM
TX/LA. OTHERWISE...CURRENT FORECAST ON TRACK FOR REMAINDER OF
TONIGHT.

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...TORNADO WATCH 62 FOR CATAHOULA...FRANKLIN...MOREHOUSE...AND
RICHLAND PARISHES
MS...SEVERE THUNDERSTORMS WATCH 61 FOR MUCH OF CENTRAL AND SOUTH
MISSISSIPPI/FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO
LEXINGTON TO KOSCIUSKO TO MACON LINE.

In the hours before

Local storm report, Mar 30, 9:02 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
902 PM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    7W POCAHANTAS             MS   0.75 INCH HAIL
03/30/02   HINDS                          REPORTED BY HINDS COUNTY
                                          EMA.

0715 PM    PORT GIBSON               MS   1.00 INCH HAIL
03/30/02   CLAIBORNE

0745 PM    WINNSBORO                 LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    SEVERAL TREES AND LARGE
                                          LIMBS WERE BLOWN DOWN.
                                          LIMBS WERE BLOCKING A FEW
                                          ROADS AND HAD TO BE
                                          REMOVED.

0745 PM    BASKIN                    LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    THE PORCH OF A HOUSE WAS
                                          DAMAGED BY STRONG WINDS.
                                          A BARN HAD PART OF ITS
                                          ROOF PEELED BACK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTSevere Thunderstorm WarningJANAttala, Holmes30 min
Mar 30, 7:05 PM CSTSevere Thunderstorm WarningJANClaiborne25 min
Mar 30, 7:19 PM CSTTornado WarningJANClaiborne41 min
Mar 30, 7:43 PM CSTSevere Thunderstorm WarningJANHinds, Warren47 min
Mar 30, 8:22 PM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 30, 8:27 PM CSTSevere Thunderstorm WarningJANHinds, Madison33 min
Mar 30, 8:50 PM CSTTornado WarningJANMadison25 min
Mar 30, 9:00 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Mar 30, 9:46 PM CSTSevere Thunderstorm WarningJANHolmes29 min
Mar 31, 12:14 AM CSTSevere Thunderstorm WarningJANIssaquena, Washington46 min
Mar 31, 12:45 AM CSTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower45 min
Mar 31, 1:04 AM CSTSevere Thunderstorm WarningJANIssaquena26 min
Mar 31, 1:14 AM CSTSevere Thunderstorm WarningJANLeflore46 min
Mar 31, 1:27 AM CSTSevere Thunderstorm WarningJANWarren18 min
Mar 31, 1:43 AM CSTFlash Flood WarningJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more4 hr
Mar 31, 1:52 AM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 31, 2:09 AM CSTFlash Flood WarningJANCarroll, Grenada, Holmes, Montgomery4 hr
Mar 31, 2:17 AM CSTSevere Thunderstorm WarningJANGrenada, Montgomery43 min
Mar 31, 2:50 AM CSTSevere Thunderstorm WarningJANFranklin40 min
Mar 31, 3:08 AM CSTFlash Flood WarningJANAdams, Franklin3 hr
Mar 31, 4:55 AM CSTFlash Flood WarningJANJefferson2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.